Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

March 22, 2017Bamberg County, Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Mar 22, 2017, 12:11 AM EDT for Bamberg County, Clarendon County, Orangeburg County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2017, 12:11 AM EDT (04:11 UTC)
Expired
Mar 22, 2017, 1:00 AM EDT
In force
49 min
Issued by
NWS Columbia, SC

Counties Bamberg County, SC, Clarendon County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS82 KCAE 220411
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1211 AM EDT WED MAR 22 2017

SCZ036>038-041-220500-
Orangeburg-Calhoun-Clarendon-Bamberg-
1211 AM EDT WED MAR 22 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CALHOUN...SOUTHERN CLARENDON...BAMBERG AND ORANGEBURG COUNTIES...

At 1210 AM EDT, strong thunderstorms were clustered near Branchville,
or 8 miles east of Bamberg, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm. Frequent 
lightning is also occurring.

Locations impacted include...
Orangeburg, Bamberg, Holly Hill, Branchville, Bowman, Elloree, 
Santee, Ehrhardt, Cameron, Eutawville, Cordova, and Edisto.

LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8051 3313 8089
      3306 8090 3310 8094 3303 8108 3306 8113
      3357 8110 3369 8000
TIME...MOT...LOC 0410Z 268DEG 36KT 3332 8088 

$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 21, 7:23 PM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 21, 7:23 PM EDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
723 PM EDT Tue Mar 21 2017

.SYNOPSIS...
A cold front approaching from the north will slowly cross the
forecast area overnight. Numerous showers and thunderstorms are
expected head of the front. Very warm temperatures this
afternoon will be followed by cooler temperatures behind the
front.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Regional radars currently showing strong thunderstorms in the
upstate of both SC and GA this evening. This activity has been
relatively stationary, with a the storms having difficulty
pushing eastward into a capping inversion currently over central
portions of SC. This inversion will weaken as the evening
progresses, and the activity is expected to eventually begin
tracking eastward. This will be in advance of a MCS that is
moving into eastern TN this evening, and this MCS is expected to
rapidly push eastward across northern GA and into
northern/central SC, and eastern GS by midnight. As this MCS
catches up with the current convection across the upstate,
expect to see the entire complex push east/southeastward through
much of the cwa. This continues to be supported by the latest
hrrr guidance. The main threats will be damaging winds, large
hail, and even some heavy rainfall in the slower moving,
possible training, storms.

The high-resolution models have trended slower with the timing.
The latest HRRR is still indicating some isolated to scattered
convection possible between 8 pm and 11 pm, the the most
widespread shower and thunderstorm coverage by midnight. The
more intense convection shifts east of the area by 200 am, with
mainly some stratiform rainfall in its wake.

The front should shift south of the area after 400 am. There may
be lingering showers in the area. Followed the guidance consensus
for the temperature forecast overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will be moving south of the area Wednesday
morning with high pressure centered over the western Great Lakes
region building in behind it. Clouds are expected to linger,
but precipitation should be south of the area so have lowered
pops. Highs on Wednesday are forecast in the middle 60s to lower
70s. The center of high pressure will move into the Delmarva
region on Thursday and ridge into the forecast area from the
northeast. Models have trended drier with pops on Thursday.
Extensive cloud cover should result in temperatures well below
normal on Thursday, but confidence low regarding exactly how low
temperatures will be given model differences.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An upper ridge will be centered over the southeastern US on
Friday and will push off the coast on Saturday as an upper
trough over the Plains lifts northeastward. Surface high
pressure will be off the coast on Friday and will continue to
ridge into the area from the northeast with dry weather
expected. Temperatures will rebound on Friday back into the
middle 60s to lower 70s under the influence of the ridge. A low
pressure system over the southern Plains will shift northeastward
toward the southern Great Lakes region on Saturday and bring a
front into the area on Sunday. The frontal boundary will linger
in the area on Monday and remain near the area on Tuesday.
Temperatures over the weekend and into Tuesday above normal.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
VFR conditions will continue for the next couple hours, but then
MVFR ceilings are likely as strong thunderstorms move into the
area. There will also be periods of IFR conditions in heavy rain,
but too difficult to time. Storms could develop over KAGS and
KDNL as early as 01Z. Upstream convection is expected to move
over CAE and CUB around 02Z, and then OGB. Timing is based on
HRRR, but these storms have so far been moving very slowly, and
arrival could actually be later. Strong heating ahead of the
front and very cold air aloft support the potential for damaging
wind and large hail with any thunderstorms.

There should be a diminished threat of severe weather after 05Z
because of previous convection and nocturnal cooling. The front
should shift south of the area after 09Z, and skies should
clear by 22/21Z.

Winds will generally be 5 to 10 kts with gusts up to 20 kts, SW
then veering NW, and the NE behind the front.

EXTENDED AVIATION OUTLOOK...There may be restrictions mainly in
the early morning hours during the outlook period associated
with a moist onshore flow.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 21, 8:41 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
841 PM EDT Tue Mar 21 2017

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-230045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
841 PM EDT Tue Mar 21 2017

...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

SCZ015-016-230045-
Lancaster-Chesterfield-
841 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms tonight could possibly contain strong winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Mar 21, 11:44 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1144 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             BURNETTOWN              33.51N 81.86W
03/21/2017  E0.25 INCH       AIKEN              SC   AMATEUR RADIO

            LESS THAN DIME SIZED HAIL.

&&

RC
Local storm report, Mar 21, 11:46 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     2 N OAK GROVE           34.01N 81.14W
03/21/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWER LINES DOWN IN
            THE ROADWAY AT HIGHWAY 378 AND LEAPHART
            ROAD.

&&

LCV`
Local storm report, Mar 21, 11:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1154 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     1 ENE RED BANK          33.93N 81.22W
03/21/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR OLD
            ORANGEBURG ROAD AND SQUIRREL HOLLOW ROAD.

&&

LCV`
Local storm report, Mar 21, 11:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1158 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TSTM WND GST     5 E JACKSON             33.34N 81.70W
03/21/2017  M81 MPH          AIKEN              SC   OTHER FEDERAL

            AREA A WIND TOWER AT AN ELEVATION OF 200
            FEET REPORTED A WIND GUST OF 81 MPH BETWEEN
            1115 PM AND 1130 PM. .

&&

LCV`
Local storm report, Mar 22, 12:01 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 AM EDT WED MAR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TSTM WND GST     8 WNW SNELLING          33.28N 81.59W
03/21/2017  M71 MPH          BARNWELL           SC   OTHER FEDERAL

            SRS REPORTED A 71 MPH WIND GUST ON 200 FOOT
            TOWER BETWEEN 1115 PM AND 1130 PM. .

&&

LCV`
Special weather statement, Mar 22, 12:11 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1211 AM EDT WED MAR 22 2017

SCZ036>038-041-220500-
Orangeburg-Calhoun-Clarendon-Bamberg-
1211 AM EDT WED MAR 22 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CALHOUN...SOUTHERN CLARENDON...BAMBERG AND ORANGEBURG COUNTIES...

At 1210 AM EDT, strong thunderstorms were clustered near Branchville,
or 8 miles east of Bamberg, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm. Frequent
lightning is also occurring.

Locations impacted include...
Orangeburg, Bamberg, Holly Hill, Branchville, Bowman, Elloree,
Santee, Ehrhardt, Cameron, Eutawville, Cordova, and Edisto.

LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8051 3313 8089
      3306 8090 3310 8094 3303 8108 3306 8113
      3357 8110 3369 8000
TIME...MOT...LOC 0410Z 268DEG 36KT 3332 8088

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:14 PM EDTSpecial Weather StatementCAEMcCormick31 min
Mar 21, 8:58 PM EDTSpecial Weather StatementCAEEdgefield, Fairfield, McCormick, Newberry, Saluda47 min
Mar 21, 9:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda44 min
Mar 21, 9:30 PM EDTSpecial Weather StatementCAEAiken45 min
Mar 21, 9:36 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland39 min
Mar 21, 10:04 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland41 min
Mar 21, 10:05 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick40 min
Mar 21, 10:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick37 min
Mar 21, 10:31 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Edgefield, Lexington, Orangeburg59 min
Mar 21, 10:34 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter41 min
Mar 21, 10:45 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min
Mar 21, 10:51 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter39 min
Mar 21, 10:58 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter47 min
Mar 21, 11:15 PM EDTSevere Thunderstorm WarningCAEBarnwell45 min
Mar 21, 11:22 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg23 min
Mar 21, 11:28 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg32 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.